Hail, Franklin
- When
- May 29, 1:00 PM CST to 1:02 PM CST
- Where
- Franklin County, 0.53 mi WSW of Winnsboro
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 32.168, -91.739
An upper level low over northeastern Louisiana combined forces with a warm, moist and unstable air mass to trigger a severe thunderstorm on May 28th in Franklin Parish.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
An upper level low over northeastern Louisiana combined forces with a warm, moist and unstable air mass to trigger a severe thunderstorm on May 28th in Franklin Parish.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at May 29, 9:44 AM CST, 3 hours 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 1044 AM CDT SAT MAY 29 2010 .UPDATE...NO CHANGES TO CURRENT FORECAST PACKAGE. UA ANALYSIS INDICATING COLD CORE LOW CENTERED JUST EAST OF JAN AS OF 12Z WITH DECENT LOW TO MID LEVEL MOISTURE PLUME ROTATING AROUND IT THRU AL/N MS/AR/LA AND INTO S MS. BEST ADIABATIC FORCING LOOKS TO CONTINUE OVER AL AND N MS TODAY. OTHERWISE...SYSTEM WILL SERVE TO SUBSTANTIALLY DESTABILIZE THE REGION GIVEN H5 TEMPS OF -15C AT JAN AND EXPECTED SURFACE HEATING INTO THE MID/UPPER 80S. LOCAL WET MICROBURST CHECKLIST INDICATES RISK TO LIKELY CATERGORY...ESPECIALLY IN THE SOUTH THIS AFTERNOON. WEAK SURFACE CONVERGENCE NOTED AT 14Z ALONG COAST INTO SE LA MAY SERVE TO INITIATE CONVECTION...OTHERWISE INITIATING BOUNDARIES HARD TO DISTINGUISH AT THE MOMENT./GRG/ && .AVIATION... A CLOSED LOW DRIFTING ACROSS THE AREA IS BRINGING AN ACTIVE WEATHER PATTERN. EXPECT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP WITH DAYTIME HEATING TODAY AND SUNDAY...WITH CONVECTION WANING DURING THE OVERNIGHT HOURS. STRONG INSTABILITY AND LIGHT WIND SHEAR WILL SUPPORT WET MICROBURSTS AND PULSE TYPE SEVERE STORMS. THIS AFTERNOON...CEILINGS WILL RANGE FROM 3-4KFT AT GLH/GWO/GTR WHERE LOW LEVEL MOISTURE IS MORE PREVALENT... TO ~5-6KFT AT JAN/MEI/HBG WHERE THE AIRMASS IS DRIER. OVERNIGHT... AREAS OF MVFR CATEGORY FOG WILL DEVELOP...PRIMARILY IN THE 06-12Z TIME FRAME. IT LOOKS LIKE THE AFTERNOON CEILINGS MAY BE REVERSED FOR SUNDAY WITH LOWER NORTH AND HIGHER SOUTH AS THE GFS SHOWS DEEPER MOISTURE SETTING UP OVER THE SE HALF OF THE FORECAST AREA. /EC/ && .PREV DISCUSSION... /ISSUED 610 AM CDT SAT MAY 29 2010/ SHORT TERM...THE UPPER LOW POSITIONED OVER CENTRAL MS THIS MORNING WILL BE DROPPING SLOWLY SWD THROUGH THE DAY. THE UPPER LOW CENTER SLOWS AND ALL BUT STALLS OVER SRN MS OVERNIGHT. THE SYSTEM WILL MAINTAIN BROAD ASCENT OVER THE REGION THROUGH THE SHORT TERM. IT IS ALSO ASSOCIATED WITH COOL 500 MB TEMPS THAT WILL RESULT IN WIDESPREAD DESTABILIZATION TODAY...PARTICULARLY OVER CENTRAL AND SRN ZONES AS THE CORE DROPS SWD. THE UPPER LOW BEGINS TO SLOWLY FILL OVERNIGHT WITH SLIGHT WARMING OF 500 MB TEMPS BY SUNDAY AFTERNOON AS THE CORE WEAKENS AND CONTINUES A DRIFT TO THE EAST. THIS SUGGESTS THAT THE AIR MASS SUNDAY WILL NOT BE QUITE AS UNSTABLE AS TODAY AND THIS IS SUPPORTED BY LOWER CAPE VALUES FORECAST FOR ALL BUT ERN ZONES SUNDAY AFTERNOON. LOW LEVEL CONVERGENCE WILL BE ON THE INCREASE THROUGH SUNDAY AS AN 850 MB CIRCULATION LIFTS ACROSS THE ARKLAMISS. THE 850MB/SURFACE TROUGH PIVOTS NEWD AROUND THE UPPER LOW...RESULTING IN A SWLY FETCH AT LOW LEVELS BY SUNDAY FOR INCREASING 850 MB DEWPOINTS IN LOW LEVEL CYCLONIC FLOW. VARIOUS OUTFLOW BOUNDARIES POSITIONED OVER THE AREA WILL ALSO HELP FOCUS CONVECTION DURING DAYTIME HEATING TODAY AND SUNDAY. HAVE INCREASED POPS OVER MAV MOS FOR SOME AREAS FOR TODAY...PARTICULARLY WRN ZONES. MORNING SATELLITE PIX SHOW BROAD AREA OF MOISTURE WRAPPING AROUND THE LOW CENTER THAT WILL FUEL CONVECTION TODAY. ALSO INCREASED POPS WRN ZONES FOR TONIGHT TO KEEP SLIGHT CHANCE OF CONVECTION INTO THE EVENING. GENERALLY FOLLOWED MAV MOS POPS FOR SUNDAY AND SUNDAY NIGHT FOR SCATTERED CONVECTION OVER MOST OF THE FORECAST AREA. LOWERED HIGHS SLIGHTLY INTO THE UPPER 80S OVER NWRN ZONES FOR SUNDAY...OTHERWISE GENERALLY FOLLOWED MAV TEMP FORECAST. LONG TERM...MONDAY THROUGH SATURDAY. THE UPPER LOW FINALLY SHIFTS EAST OF THE AREA BY MONDAY. HOWEVER...A COLD FRONT SWINGS THROUGH THE REGION...MAINTAINING RAIN CHANCES INTO EARLY NEXT WEEK. THE BOUNDARY STALLS TO THE EAST...BUT SEVERAL UPPER WAVES TRAVEL ALONG THE BOUNDARY THROUGH AT LEAST WEDNESDAY NIGHT. WHILE RAIN IS POSSIBLE FOR THE ENTIRE AREA...RAIN CHANCES WILL BE HIGHER IN THE EAST FOR MUCH OF THE WEEK. A DEEPENING SURFACE LOW WILL TRACK NORTHEAST ACROSS THE CENTRAL US THURSDAY...BRINGING ANOTHER COLD FRONT INTO THE REGION. MOISTURE AND INSTABILITY WILL INCREASE ACROSS THE REGION WEDNESDAY NIGHT INTO EARLY THURSDAY...AS THE UPPER WAVE MOVES INTO THE AREA. ML CAPE VALUES APPROACH 3000J IN THE WEST THURSDAY AFTERNOON AND EVENING. THE GFS SHOWS THE UPPER LEVEL JET CLIPPING NORTH MISSISSIPPI...PUTTING THE AREA IN THE RIGHT EXIT REGION OF THE JET. MEANWHILE...THE SUBTROPICAL JET WAS MOVING INTO THE FLORIDA PANHANDLE. LOW LEVEL WINDS WERE NOT GREAT HOWEVER...SOUNDINGS SUGGEST WINDS SPEEDS AROUND 20KTS. THE COUPLED JET...INCREASING MOISTURE AND INSTABILITY SHOULD MAKE CONDITIONS FAVORABLE FOR STORM DEVELOPMENT. WILL LEAVE THE HWO CLEAR FOR NOW...SINCE ITS AT THE END OF THE NEXT WEEK. HIGH PRESSURE BRINGS COOL AND DRY AIR TO THE REGION LATE FRIDAY INTO SATURDAY. COOLER AIR WILL MOVE IN BRIEFLY...WITH TEMPERATURES WELL BELOW NORMAL FOR A DAY...MAYBE TWO. A RIDGE BUILDS INTO THE WEST AND A UPPER TROUGH DROPS INTO THE EAST...SUGGESTING MUCH COOLER AND DRIER AIR FOR THE WEEKEND. DID NOT GO WITH THE DRY DEWPOINTS OR KEEP THE AREA IN THE LOWER 80S VERY LONG. RETURN FLOW SETS UP QUICKLY. THE NEXT BOUNDARY MOVES THROUGH THE AREA EARLY SUNDAY/MONDAY...BRINGING MORE RAIN TO THE AREA. RIGHT NOW IT LOOKS LIKE A WET START TO JUNE. && .PRELIMINARY POINT TEMPS/POPS... JACKSON 87 66 89 69 / 29 20 32 33 MERIDIAN 88 65 87 67 / 30 31 46 47 VICKSBURG 89 64 89 68 / 30 15 24 21 HATTIESBURG 90 68 89 69 / 30 27 49 35 NATCHEZ 88 67 87 68 / 25 15 33 21 GREENVILLE 87 66 89 71 / 36 15 24 27 GREENWOOD 86 66 89 69 / 36 19 30 37 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 532 AM CDT SAT MAY 29 2010 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 301045- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES- CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON- NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER- WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH- SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN- LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 532 AM CDT SAT MAY 29 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TODAY AND TONIGHT ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING. THESE STORMS WILL HAVE THE POTENTIAL FOR WIND GUSTS TO 60 MPH AND QUARTER SIZE HAIL. BRIEF PERIODS OF HEAVY RAINFALL CAN ALSO BE EXPECTED. THE AIR MASS WILL REMAIN UNSTABLE AS A LOW PRESSURE SYSTEM DROPS SLOWLY SOUTHWARD ACROSS THE ARKLAMISS TODAY. THUNDERSTORMS WILL DECREASE IN COVERAGE AFTER 8 PM BUT A FEW STORMS MAY PERSIST UNTIL AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE SUNDAY AFTERNOON AND EVENING...PARTICULARLY OVER EAST MISSISSIPPI. THESE STORMS WILL HAVE THE POTENTIAL FOR DAMAGING WIND GUSTS AND LARGE HAIL. BRIEF PERIODS OF HEAVY RAINFALL MAY ALSO OCCUR. THE AIR MASS WILL REMAIN UNSTABLE AS A WEAKENING LOW PRESSURE SYSTEM OVER SOUTH MISSISSIPPI SHIFTS TO THE EAST. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS MAY BE NECESSARY TODAY THROUGH SUNDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. 03
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 1243 PM CDT SAT MAY 29 2010 LAZ016-023-025-MSZ053-291815- TENSAS LA-FRANKLIN LA-CLAIBORNE MS-MADISON LA- 1243 PM CDT SAT MAY 29 2010 A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 6 MILES NORTHEAST OF NEWLIGHT AT 1243 PM CDT...MOVING SOUTH AT 15 MPH. VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS STORM. PEOPLE IN EXTREME WEST CENTRAL CLAIBORNE COUNTY...AND SOUTHWESTERN MADISON...EXTREME EAST CENTRAL FRANKLIN AND CENTRAL TENSAS PARISHES SHOULD MONITOR THIS STORM CLOSELY. GARRETT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 108 PM CDT SAT MAY 29 2010 MSZ061-291825- FRANKLIN MS- 108 PM CDT SAT MAY 29 2010 A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 4 MILES NORTHEAST OF KIRBY AT 109 PM CDT...MOVING SOUTHEAST AT 15 MPH. DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS STORM. PEOPLE IN CENTRAL FRANKLIN COUNTY SHOULD MONITOR THIS STORM CLOSELY. EEC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 131 PM CDT SAT MAY 29 2010 LAZ016-023-025-291845- TENSAS LA-FRANKLIN LA-MADISON LA- 131 PM CDT SAT MAY 29 2010 A CLUSTER OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WERE LOCATED IN THE NEWLIGHT AREA AT 131 PM CDT...MOVING SOUTH AT 5 MPH. DANGEROUS CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAIN ARE ALSO POSSIBLE WITH THESE STORMS. PEOPLE IN SOUTHWESTERN MADISON...EASTERN FRANKLIN AND TENSAS PARISHES SHOULD MONITOR THIS STORM CLOSELY. EEC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 146 PM CDT SAT MAY 29 2010 MSZ059-291905- JEFFERSON MS- 146 PM CDT SAT MAY 29 2010 A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 3 MILES SOUTH OF RED LICK AT 146 PM CDT...MOVING SOUTH AT 10 MPH. DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS STORM. PEOPLE IN CENTRAL JEFFERSON COUNTY SHOULD MONITOR THIS STORM CLOSELY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 159 PM CDT SAT MAY 29 2010 LAZ015-023-291930- RICHLAND LA-FRANKLIN LA- 159 PM CDT SAT MAY 29 2010 A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED OVER WINNSBORO AT 159 PM CDT...MOVING SOUTHEAST AT 5 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS STORM. PEOPLE IN CENTRAL FRANKLIN AND SOUTH CENTRAL RICHLAND PARISHES SHOULD MONITOR THIS STORM CLOSELY. EEC
The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Louisiana in 2010Every state in 2010This day in weather historyWarnings in Louisiana, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234329.